My husband is 38 yrs old and a law enforcement officer. He has been suffering from depression for at least the past 2 yrs. He was on 4 different anti-depressants, then quit on his own. He just went back to the dr and was put on Paxil. He hides this from me, I believe so I won't be the enforcer and let him know he shouldn't use alcohol while on medication. He treats our 2 children like they are unwanted stepchildren. Our daughter is 16 and a model A student, classic overachiever. Our son is 13, has ADHD, but is managed very well w/ Aderall. He is a good person, but wants nothing more than attention from his dad. My son saw a counselor, and indicated he is not the one who should be seeing a counselor. The kids are on to him, and I do not want them growing up thinking his behavior is in any way, shape, or form normal. He refuses to talk about anything with me, works third shift, and chooses to sleep his days away. No involvement with the kids whatsoever, unless forced, and to tell you the truth, the kids would rather not have him come. We are all walking on eggshells, and none of us can do anything right, except him. He is covering up other health issues, such as reflux after eating, with vomiting, and he thinks none of us know. I do not know if there is any hope at this point. Unfortunately, his prescribing MD does not require/prescribe psychotherapy, and has even changed prescriptions over the phone. He is totally unemotional except for rage and anger. Can you give me a little insight as to what I might expect from the Paxil? Is there much hope without him agreeing to therapy?
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
Questions submitted to this column are not guaranteed to receive responses.
No correspondence takes place.
No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.